Turkish Journal of Physical Medicine and Rehabilitation , Vol , Num
Stroke following zoledronic acid infusion: effect of treatment or coincidence?
Asiye Mukaddes Erol 1 ,Canan Celik 2 ,Seniz Akcay Yalbuzdag 3 ,Burcu Senturk 2
1 Şevket Yılmaz Eğitim ve Araştırma Hastanesi, Fiziksel Tıp ve Rehabilitasyon Kliniği, Bursa, Türkiye
2 Bozyaka Eğitim ve Araştırma Hastanesi, Fiziksel Tıp ve Rehabilitasyon Kliniği, İzmir, Türkiye
DOI : 10.5152/tftrd.2014.98475

Zoledronic acid is an parenteral aminobisphosphonate that is administered annually for osteoporosis treatment. Because of its efficacy and intravenous administration, it is an alternative to oral bisphosphonates, particularly in elderly patients with multiple comorbidities. The most common side effects include post-dose reaction, renal dysfunction and mild to moderate hypocalcemia.
 

Case report: We report a case of stroke developed in a patient on osteoporosis treatment within a day after the administration of zoledronic acid. Stroke development can be just a coincidince since the patient had stroke history and other risk factors for recurrent stroke. During hospitilization his vital signs were stable, electrocardiogram was synus rhythm and laboratory evaluation were normal except for mild hypocalcemia. He was receiving his drugs regularly including antiplatelet medication.
 

Conclusion: This case report raises concerns for stroke following zoledronic acid therapy. We aimed to emphasize usage and unusual side effects of zoledronic acid in geriatric patients. Further investigations are needed for the administration and side effect profiles of zoledronic acid in elderly patients. Caution would seem necessary in patients with known neurological diseases.

Keywords : osteoporosis, zoledronic acid, stroke